The problem of self-medicating with antidepressants The problem of self-medicating with antidepressants

When people decide to self-medicate, they are often unaware of the drug’s side effects. In the case of antidepressants, self-medication can worsen a patient’s condition or lead to withdrawal symptoms.

According to the U.S. National Library of Medicine, medications such as fluoxetine (one of the most widely sold medications in the world according to the WHO) can cause nervousness, difficulty falling asleep, diarrhea, loss of appetite and uncontrollable tremors. Its more severe side effects include fever, fainting and joint pain. If any of these symptoms occur, they should be examined by a healthcare professional.

The Royal College of Psychiatrists explains that “…antidepressants work by increasing the activity of [how] certain chemicals work in our brains called neurotransmitters. They pass signals from one brain cell to another.” Each person has a different response to this, which is why the same reaction cannot be expected for each individual.

Before beginning treatment, consult with your doctor about the risks and benefits of taking these types of medications.

Related article: Understanding the difference between depression, stress and anxiety


No comments so far.

Be the first to comment!

Your email address will not be published. Required fields are marked *